Lora Packel MS, PT
Ultima Vez Modificado: 1 de noviembre del 2001
Can chemotherapy-related fatigue last 5 months after treatment has ended?
I recently returned to work as a teacher and felt dizzy and off balance. Can the fatigue reoccur slightly after returning to work?
Lora Packel MS, PT, Coordinator of Cancer Therapy Services for the Hospital of the University of Pennsylvania, responds:
Thank you for your question. First and foremost, anyone with symptoms of dizziness and imbalance should speak with their physician. There are numerous causes for these symptoms, but a physician should perform a complete evaluation.
The causes of fatigue are still unclear. The most recent theories focus on a variety of causes including: change in exercise habits, nutrition, side effects of chemotherapy/radiation and chemistry changes in the bloodstream. The research literature has documented chemotherapy related fatigue that can last over a year after treatment has been completed. Many people learn to cope with this fatigue through exercise, diet, meditation and sometimes medication. You are not alone!
Often times people become deconditioned during treatment for their cancer. Deconditioning means a loss of muscular strength and endurance. When you return to work, you depend upon your endurance muscles to walk and stand. These muscles probably haven't been put to the test since you have been on disability. You can also experience fatigue from strain on your eyesight (grading papers) and focusing your attention on lectures for an eight-hour day.
Once your physician has given you medical clearance, you can start an exercise program aimed at regaining strength and endurance as well as learn important strategies for energy conservation.
May 1, 2014 - The central nervous system stimulant modafinil is not effective in treating non-small-cell lung cancer-related fatigue, according to a study published online April 28 in the Journal of Clinical Oncology.
May 1, 2014
Jul 19, 2010
Oct 30, 2012